Thunderstorm Wind, Cimarron
- When
- May 17, 7:15 PM CST
- Where
- Cimarron County, 2.61 mi ESE of Boise City
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.710, -102.480
A slow moving upper level storm system contributed to development of severe storms for a third consecutive day as it moved east to the Four Corners region by May 17th. With the system drawing nearer, wind shear and instability increased from what occurred with the previous days events and so did storm organization and strength.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A slow moving upper level storm system contributed to development of severe storms for a third consecutive day as it moved east to the Four Corners region by May 17th. With the system drawing nearer, wind shear and instability increased from what occurred with the previous days events and so did storm organization and strength. A line of thunderstorms that developed near a surface trough in New Mexico moved into the Oklahoma and Texas Panhandles in the late afternoon and evening hours. Several storms produced severe hail and wind especially across the southern Texas Panhandle. A few very powerful storms produced hail in excess of 2 inches in diameter and there was also a breif, weak tornado reported in open country across the southwest Texas Pahandle. Impacts reported in the Oklahoma Panhandle were mainly due to severe wind gusts with storms in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 4:26 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
526 PM CDT Mon May 17 2021
.AVIATION...
Thunderstorms are expected to continue to develop and spread
southwest to northeast across the TAF sites. Some of the storms
may become severe with large hail and damaging winds. Low clouds
in the MVFR range are expected to spread across the AMA and DHT
TAF sites late tonight. The low clouds are expected to stop short
of GUY. Low clouds should dissipate at AMA and DHT by mid day.
Otherwise, skies should be VFR.
&&
.PREV DISCUSSION... /Issued 247 PM CDT Mon May 17 2021/
MESOSCALE UPDATE...
..Severe weather expected today...
* Synoptic Overview: Upper level trough will approach the four
corners region and begin to take a little bit of a negative
tilt, with a shortwave out of the southwest expected to eject
across the area. Meanwhile, surface low will set up again in
eastern NM with a sharp dryline, angled from NE NM down the
NM/TX state line. While the atmosphere is currently capped from
previous storms yesterday and last night, there should be enough
dynamics with the shortwave to overcome that cap in place and
keep the severe setup in play today.
* Mesoscale: Dewpoints currently in the lower to mid 50s with some
isolated low 60s to the southeast are being closely monitored
over the next couple hours for convection to start. Pretty good
easterly flow. ML CAPE values just east of the dryline look to
be between 2000-3000 J/kg, and thus there will be plenty of
instability. Stationary front just south of the I-40 corridor
expected to hold and possibly lift a little bit to the north. As
the shortwave ejects over the Panhandles this evening, the
shortwave in conjunction with daytime heating, will provide
ample lift for severe storms. We may start off with discrete
supercells, but they may quickly transition to multi-cells and
begin to line out as they approach the Amarillo-Dumas-Guymon
line. With the line of storms exiting the Panhandles to the east
later this evening. ML CAPE values around 2000-3000 J/kg
possible in the far southwest, closest to the dryline and
stationary front. These boundaries could play a role for the
best tornado threat this evening. That doesn't remove the
tornado threat from the rest of the Panhandles, it's just less
favorable outside of those areas. Plenty of storms over the past
few days have produced decent rain amounts and the storm motion,
while faster today, will still only be around 20-25 mph. With
PWATs in the 1.00-1.50" range, we could have some flooding
issues, mainly across the southern Panhandles.
* Threats: All hazards are in play today across all of the
Panhandles. However, the southwest Panhandles will be the most
favored for Tornado activity, and that does include the Amarillo
area. As the storms line out the tornado threat will drop
significantly, but will not be a zero threat as we could still
be dealing with QLCS spin ups. Hail up to the size of baseballs
will be possible with the cells that are more discrete. The hail
threat will drop down to about 1-1.5" as the storms line out and
then strong damaging winds up to 70 mph will be possible. That
will occur with both isolated cells and the line of storms.
Flooding/Flash Flooding will be a concern as some areas that
received extensive rainfall in the past few days, thus there
are some concerns, especially in the southern Panhandles.
* Timing & Location: Storms are expected to fire up around 3 to 4
pm in the southwest and possibly some isolated storms across the
central and northeast as some latest hi-res models suggest the
northeast seeing some earlier activity. The more linear
progression is expected around 6-8 pm across the central
Panhandles, and storms will exit the area from 10pm to 12am
tonight.
* Summary: Severe Weather is expected again across the entire
Panhandles, with all hazards in play. Best dynamics for tornados
will be in the southwest Panhandles, however it's still possible
across other areas. Storms will start off as discrete cells, and
become more of a line later in the evening. Hail up to baseballs
possible with more isolated cells and hail up to ping pong balls
possible as the storms line out. Tornados not likely after
storms line out, but possible QLCS spin ups later this evening.
Damaging winds up to 70 mph will be possible.
Weber
SHORT TERM...Tuesday and Tuesday Night...
Upper level trough will move closer to the Panhandles and there
will be a chance for another round of strong to possibly severe
storms. Storms might fire up a little earlier in the day and
become more of a cluster. right now the central to eastern
Panhandles are favored, however, will not rule out the western
Panhandles for storms. Dynamics certainly will favor the lift for
strong to severe storms, the instability may be lesser if we can't
heat up enough, and thus the current risk with SPC of Marginal
seems reasonable. The primary threat will be hail and wind. Again,
heavy rain could occur with some of these storms and thus, a
possible flooding threat will continue for Tuesday as well.
Weber
LONG TERM (Wednesday through Sunday)...
Our active pattern will continue into parts of the long term as
several more days of thunderstorms are forecast. While its too
early to get into too many details, it does look like severe
weather will be possible Wednesday across mainly the eastern
Panhandles. Friday through the weekend we have a chance to see
severe weather but confidence is low on the details/chances at
this time.
By Wednesday, the H5 low which has helped promote thunderstorms
the last several days will finally make its way over the Rockies
and through the Central Plains. Some residual energy will be
present as the H5 lifts north over the Central Plains, and this
may help initiate thunderstorms across the area. MLCAPE could be
around 500-1500 J/kg across the east. Bulk shear may be around
30-40 knots, so certainly enough shear to maintain an updraft. LCL
heights are going to be around 5K-7K feet with an inverted-v
profile. Since lapse rates are not that impressive around 6-7
C/km, the main threat for Wednesday looks to be wind (60-70 mph),
but we could see hail around 1 inch in diameter. Tornadoes are
unlikely for Wednesday.
The upper levels on Thursday will be noted by troughing over the
western CONUS and a high over the eastern CONUS. The placement of
the high will allow for return flow, but it looks like MLCAPE may
only be around 500 to perhaps 1000 J/kg as the better moisture
will be east of the Panhandles. Additionally, we are lacking
mid/upper level forcing. It looks like thunderstorms are possible
east of the Panhandles as we will likely end up precipitation
free.
Friday and through the weekend we have thunderstorm chances every
day. However, its too early to say with much confidence our severe
potential, but as of now it doesn't look that impressive through
the weekend for widespread hazardous weather.
Guerrero
AVIATION...18Z TAFS...
VFR conditions will likely prevail at all TAF sites for the
majority of the TAF period. MVFR to possibly brief IFR conditions
could occur around the 21-03z period when storms are possible.
Currently have VCTS to cover that 6 hour period, but will likely
amend with updates as better timing confidence occurs. Otherwise
sct-bkn mid clouds for the rest of the TAF period. Possible low
clouds to move in late in the TAF period after 15z.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until midnight CDT tonight for the following
zones: Armstrong...Carson...Collingsworth...Deaf Smith...
Donley...Gray...Oldham...Palo Duro Canyon...Potter...
Randall...Wheeler.
OK...None.
&&
15/98Hazardous Weather Outlook National Weather Service Amarillo TX 219 PM CDT Mon May 17 2021 OKZ001>003-TXZ001>020-317-180730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 219 PM CDT Mon May 17 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms will be possible this afternoon and evening. Large to very large hail and damaging winds are the main threats. Additionally, there is also the potential for an isolated tornado during the late afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible each afternoon and evening from Tuesday through Sunday. At this time, the probability for widespread severe thunderstorms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL BOYS RANCH 35.51N 102.25W
05/17/2021 M1.75 INCH OLDHAM TX TRAINED SPOTTER
&&
BIEDASpecial Weather Statement National Weather Service Amarillo TX 736 PM CDT Mon May 17 2021 TXZ002-007-180100- Sherman TX-Moore TX- 736 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND NORTHWESTERN MOORE COUNTIES UNTIL 800 PM CDT... At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near Cactus, or 8 miles north of Dumas, moving northwest at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dumas, Cactus and Sunray. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3610 10162 3584 10197 3602 10211 3626 10180 TIME...MOT...LOC 0036Z 142DEG 16KT 3599 10198 TLH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
751 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 12 SSE CANYON 34.81N 101.87W
05/17/2021 M1.25 INCH RANDALL TX TRAINED SPOTTER
&&
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 6 E AMARILLO 35.19N 101.72W
05/17/2021 E1.25 INCH POTTER TX PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 6 E AMARILLO 35.19N 101.72W
05/17/2021 E1.25 INCH POTTER TX PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 7 ENE AMARILLO 35.23N 101.70W
05/17/2021 M64 MPH POTTER TX ASOS
64 MPH WIND GUST AT KAMA AIRPORT.
&&
BJSThe Amarillo radar (KAMA), 178 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952445, 952446.